These questions were posted on the Braintmr List on 9/12/99.. Here is Dr. Fink's Reply:

1. Is a person's mind clear up until the time they go into a coma or do they become mentally out of it more and more as the time comes? Does the mind stay clear? Do they lose their memory?

Sometimes the mind remains clear and then the progression into coma is swift. Often, when a seizure occurs, the patient remains comatose afterwards. Normally, there is a slow increase in apparent "sleepiness". Memory loss (and mother signs of dementia) are often present to some degree before the coma, but this can be either slow or relatively fast.
2. How does a person know they're approaching death from a brain tumor?

The above symptoms. Often, however, the patient is not particularly aware of this and it is seen first by family members.
3.What actually kills people? Is it the brain tumor itself? Chemotherapy? Collapse of organs? Pneumonia, which brain tumor patients get due to weakened immune systems? What would it be?

This varies. Unconcsious people need a lot of care in order to avoid pneumonia (from aspirating their own secretions, vomiting, etc.) and if they are unconscious for a long time, the mode of death can be pneumonia. Usually, however, the intracranial pressure increases to the point where, usually after coma, there is "herniation" of the brain stem (pushing of the brain stem through the opening in the base of the skull between the skull and the spinal cord in the neck), and this causes stoppage of respiration and rapid death. This herniation, BTW, is *internal* (no "exploding brain" as has been listed here before) and is painless.
4. Are there any warnings that the person is getting to the end?

The things above (progressive sleepiness, etc.)
5. During chemotherapy, do people just maintain their state of misery after surgery and radiation or do they recover to normal for a period of time and then collapse at the end?

Can't predict this. The purpose of chemotherapy, if it does not result in a "cure", is to keep the patient as "normal" as possible for as long a time as is possible.
Questions were raised about Decadron and Dilantin "at the end". I usually continue Dilantin "to the end", this to prevent any seizure activity which, whether the patient is awake or not, can be disturbing to the family. If the patient cannot take the Dilantin by mouth, it can be given by injection or feeding tube. As to the Decadron, as long as it gives some positive results (keeps the patient alert), I continue it, and may even increase the dose; but there will eventually come a time when it is no longer helping. One can taper the dose (as is usually done in cases which are not terminal); or, as I have done, stop it all at once. The sudden stoppage of Decadron *may* cause a "rebound" of intracranial pressure and lead to a rapid death. This can be a positive result in some cases and is up to the people involved. I had this done in the case of my own wife, who died this way in 1985.
Best,

Bob